vWhen you fill out a prescription at a pharmacy, you expect to receive medication that will help you. Unfortunately, according to a study from 2006, it was estimated that 1.5 million people are injured by medication errors every year. While pharmacists are only human and may make an error, there is generally little opportunity for most people to notice such errors immediately. This is because pharmacists have specialized knowledge about the medications they work with and the majority of persons who get prescription medication might not have an in depth understanding of the variety of medications that are available today. What makes things worse is that even a slight error can cause serious injury to a person and can even lead to death.
Even though such errors can be hard to find, there are also steps that you can take in order to help identify pharmacy errors before they negatively impact your life. Common methods to avoid the dangers of pharmacy errors include:
- Learning more about the medication prescribed to you
- Double-checking the medication provided to you
- Asking questions as they arise
In order to avoid such errors, however, it is important to be aware of what kind of errors you might encounter. Below are just some common pharmacy errors a person may encounter when obtaining medication from a pharmacy.
When you receive a prescription from your physician, you expect that what they have prescribed will be what you receive. There are times, however, when errors are made and you wind up with a completely different kind of medication. The dispensing of incorrect medication can understandably have dangerous and in some cases fatal effects on a person. While one might think that the prevention of such an error is a simple matter, there are a number of factors that may be the cause of the incorrect medication. Such factors include:
- Pharmacist fatigue
- Improper abbreviations
- Labeling errors
- Poor or illegible physician handwriting
- Pharmacy policies valuing speed over safety
In addition to filling the wrong medication due to a mix-up or illegible prescriptions, there is also another error of confusion. This error, however, occurs when pharmacists fill a prescription with medication that sounds or looks similar to the name listed on the prescription. If you have ever obtained a prescription from a physician, you will know that the names used by the pharmacy can have uncommon names such as Clozapine, Olanzapine, Serzone, and Seroquel. As a result, it can be easy for a pharmacist to accidentally fill a prescription with either medication that shares a similar sounding name or medication that shares a similar appearance.
Needless to say, the amount of medication a person takes can have a drastic effect on their well-being. If a person takes too little medication, then the medication will likely have little to no effect on the person. If, on the other hand, the person takes too much medication, then that person may be at risk for serious injury or death. Generally, such errors will be the result of an error made to a zero or decimal point in the prescription, but can also be affected by any text surrounding the dosage amount on a prescription. For example, the letter L may be confused with the number 1 at times, if the medication ends in an l, like Seroquel, Toprol, or Lisinipril. The inclusion of an extra digit at the beginning of a number can have dire effects on a prescription.
While there are errors that are made with the medication, there are also errors made by a pharmacist that concern the patient. As with the error of incorrect dosages or mixing up medications, the error of providing medication to the incorrect patient can also have life threatening effects. In addition, while most people should be able to identify this kind of error, the majority of people tend to take the word of the pharmacist without question and assume that the medicine they receive is, in fact, their medicine. In many cases, a little awareness can go a long way to prevent these types of pharmacy errors.
Failure to Identify Drug Interactions
While pharmacists might not be medical doctors, they do have extensive knowledge and training in pharmaceuticals. This means that the average pharmacist will generally have knowledge of a fair number of medications. Such knowledge generally includes:
- The full name of the medication
- The purpose of the medication
- Side effects
- Harmful interactions that may result from combining medications.
Sometimes a pharmacist may fail to identify harmful drug interactions. As a result, a patient could suffer from serious adverse effects due to the administration of varying types of medication. In addition, the pharmacist may not even be aware of the patient’s medical history, or which medications the patient is currently taking.
Finally, there is the matter of faulty instructions. While there are medications that come with their own directions for usage, in many cases, a patient will follow the doctor’s orders when taking medication. While a pharmacist may provide instructions, there are times when a pharmacist may provide incorrect instructions to a patient. An example of such an error would be if the pharmacist instructs a patient to take two pills once daily instead of the prescribed one pill twice daily. Even this kind of error can lead to harmful effects on a person, since they may be put at risk for overdosing on prescription medication.